Two weeks ago a young man died after taking ecstasy. You would have been hard pressed to find coverage of this death, perhaps due to the fact that he died in Newcastle, but regardless of the reason it is extremely important that ecstasy users are aware of what happened to this young man.

According to toxicology reports the man died as a result of PMA poisoning. He had apparently bought an ecstasy pill in Sydney over the New Year period and decided to take the drug a fortnight ago. The results were not what he was expecting and he texted friends to say that the pill was having a strange effect on him.

When he was found he was extremely ill, unconscious with a body temperature that had reached extremely dangerous levels. After a period of time the hyperthermia he was experiencing destroyed many of his internal organs and he was taken off life support.

We have received anecdotal reports of Sydneysiders taking ecstasy pills in the past couple of weeks that have seemed not right. Users have discussed effects such as headaches, a long time coming on, an unusually high body temperature, and a different type of comedown. The frightening thing about the symptoms described is that they can all be attributed to PMA

PMA (paramethoxyamphetamine) is an amphetamine-type drug with both stimulant and hallucinogenic properties. It has no medical use. Its effects are similar to those of MDA, although PMA is much more potent and far more toxic. The toxicity of PMA is related to excessive central nervous system stimulation.

Users may experience hallucinations, delirium, restlessness, agitation, muscle contractions, thrashing around, rigidity, sweating, high fever, seizures, coma and death. It has been estimated that PMA’s effects may be seen by taking approximately 50mg. An ecstasy tablet can weigh anything from 150mg to 200mg and can contain up to 50 percent of active material, so it would not take many pills to cause a problem.

PMA has been linked to a number of Australian deaths over the years. Six people died in South Australia between September 1995 and January 1996 after taking PMA, either alone or combined with MDMA. All indications are that the users believed they were taking MDMA alone and did not realise that PMA was present in the tablet they used.

So what is the take-home message here? Ecstasy is always a risky drug, but if there is PMA added to the mix, users really need to be on their guard. At the earliest sign of problems, seek medical assistance -“ this is not a drug to be messed with -“ and if you don’t get the effect you are after, don’t take more. Remember that just 50mg of PMA is considered a lethal dose and that could easily be found in one pill. Popping one pill is risky; taking any more is extremely dangerous.

Remember: if you do not want any negative consequences, do not use the drug and, no matter how many times you have used a substance, never be blas?/p>

© Star Observer 2017 | For the latest in lesbian, gay, bisexual, trans* and intersex (LGBTI) news in Australia, be sure to visit starobserver.com.au daily. You can also read our latest magazines or Join us on our Facebook page and Twitter feed.